Tag Archives: opioid epidemic

recognize opioid overdose

How to Recognize an Opioid Overdose

Recognizing an Overdose Early Can Save a Life

It is a sad but true fact that opiate addiction has been steadily on the rise since the early 2000s. This means that the rates of overdose have also been steadily climbing. In fact, the problem has become so widespread that law enforcement and medical professionals are labeling it an epidemic.

The World Health Organization estimates that at least 69,000 people across the globe die from opiate overdoses each year. To help curb this number, we believe it is important that everyone is educated about this class of drugs as well as the symptoms and how to help someone who may be experiencing an overdose. Continue reading to find out how opioids affect a person, how to recognize an opioid overdose, and what steps to take to help save someone’s life. 

What is an Opioid?

Opioids are a category of painkillers that include well-known drugs such as heroin, morphine, OxyContin, Vicodin, methadone and tramadol. Due to the nature of these drugs, it is easy to become dependent on them if a person is not under careful medical supervision.

Most often, these types of drugs are given to people who have serious surgeries, significant injuries or chronic pain, but substances like heroin are most often introduced on the streets, sometimes when a person is unable to get more of their prescribed opioids.

(Continued below image…)

recognize opioid overdhose

How Do Opioids Affect a Person?

Opiates bind to certain receptors in the brain that help to block pain signals and make the user feel relaxed. When used in a managed setting, they are excellent tools for people who suffer from intense pain.

Issues arise when people take too much at once or begin to use the drugs as a way to escape from real life.

How to Recognize an Opioid Overdose

There are several telltale signs that a person is experiencing an opioid overdose.

Physical signs include:

  • Slowed breathing
  • Bluish tint around fingernails or lips
  • Pinpoint pupils
  • Vomiting or painful constipation
  • Inability to be woken from sleep
  • Slow or irregular heartbeat
  • Cold or clammy skin
  • Unusual paleness
  • Extreme mood swings
  • Confusion or drunken behavior

If you encounter someone with these symptoms, it is critical to contact emergency medical services right away because the person’s life is in immediate danger. Opiate overdoses can kill a person quickly, so every moment counts.

How to Help Someone Who Has Overdosed

Though you should immediately call 911 when you recognize an overdose, there are steps you can take to assist the person until help arrives.

If the person is unconscious, roll him or her to one side. This helps prevent people from choking if they vomit while unconscious. If the person is still conscious, do your best to keep the person talking to you and don’t let him or her fall asleep. Because these drugs slow breathing functions, allowing an overdosed person to fall asleep can lead to cessation of breathing.

Don’t leave the person alone if you can help it. A conscious person will be delirious and can easily get into a dangerous situation, and an unconscious person may stop breathing. If left unattended, you won’t be able to administer rescue breathing if necessary.

There is also a treatment for these overdoses called naloxone. This is something that emergency rooms have used for many years to help reverse these types of overdoses, especially heroin-related ones. Due to the dramatic increase in overdose deaths, however, it is now common for emergency medical personnel and even caregivers to carry naloxone with them.

Naloxone comes in nasal spray and injectable forms and can give the overdosed person up to an hour’s respite from overdose symptoms. This does not stop the overdose permanently, so it is still important to call emergency responders to give the person lifesaving medical treatment. In addition, following an overdose, the person will likely require some sort of opioid addiction treatment to ensure that they don’t use heroin or other opioids again once they have recovered from the overdose.

Encountering an opioid overdose can be a frightening experience, but learning how to recognize the signs and give assistance can save lives.

Study Confirms Fentanyl’s Role in Opioid Epidemic

fentanyl opioid epidemicThe fentanyl epidemic in the United States is growing by the day, but because it is a relatively new additive, there is little research to compare the current situation with history. However, a recent study conducted by researchers at Boonshoft School of Medicine Center for Interventions, Treatment, and Addictions Research (CITAR) at Wright State University provides more concrete evidence about the fentanyl problem in this country. This is important because in order to reduce the number of people who ingest this powerful drug, there will need to be evidence of its growth and education about what exactly is fentanyl and how to avoid its use.

Fentanyl is a pharmaceutical drug that is 50 to 100 times more powerful than morphine. Most commonly, the drug is prescribed to cancer patients, but is also given in hospital settings to combat major pain issues. Regarding abuse, fentanyl has gained popularity with drug dealers because of increased potency when it is combined with heroin. Due to inadequate testing procedures, many experts believe that a greater number of overdose fatalities involved fentanyl than previously reported.

Heroin dealers are now mixing the drug into the supply in order to create a stronger, more intense high and to increase profits. But, because of this new combination, more and more addicts are suffering from fatal overdoses. Other studies have shown that most opioid users are not even aware that they are ingesting fentanyl, and actively try to stay away from the drug in an effort to avoid these types of overdoses. This goes against the suggestion that addicts will seek out fentanyl in order to get a stronger high. Further research has shown that many drug dealers are getting their hands on fentanyl not from legitimate hospitals or doctors, but from illegal labs that have mimicked the recipe.

“The findings of our study highlight the urgent need to include testing for fentanyl and fentanyl analogs as a part of standard toxicology panels for biological specimens used by substance abuse treatment centers, criminal justice institutions and medical providers. Communities also need to assure that sufficient supplies of naloxone doses are provided to first responders and distributed through community overdose prevention programs to mitigate the effects of opioid overdoses,” explained lead author of the study, Raminta Daniulaityte.

While there are still more long-term studies that need to be conducted on the fentanyl problem, this is a step forward for medical professionals who are looking to educate addicts and the public on the dangers and prevalence of the drug.